Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS San Angelo, TX

March 13, 2021Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 13, 2021, 6:17 PM CST for Sterling County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 6:17 PM CST (00:17 UTC)
Expired
Mar 13, 2021, 7:15 PM CST
In force
58 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 91 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 3:23 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS54 KSJT 140017
SVRSJT
TXC431-140115-
/O.NEW.KSJT.SV.W.0001.210314T0017Z-210314T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
617 PM CST Sat Mar 13 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northern Sterling County in west central Texas...

* Until 715 PM CST.

* At 617 PM CST, a severe thunderstorm was located near Garden City,
  moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northern Sterling County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for west central
Texas.


For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3208 10126 3209 10087 3204 10083 3175 10127
TIME...MOT...LOC 0017Z 223DEG 40KT 3183 10138 

HAIL...1.50IN
WIND...60MPH
 
$$

SK
1 follow-up statement
662 
WWUS54 KSJT 140040
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
640 PM CST Sat Mar 13 2021

TXC431-140115-
/O.CON.KSJT.SV.W.0001.000000T0000Z-210314T0115Z/
Sterling TX-
640 PM CST Sat Mar 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR NORTHERN STERLING COUNTY...

At 640 PM CST, a severe thunderstorm was located 12 miles northwest
of Sterling City, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Sterling County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CST for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3208 10126 3209 10087 3204 10083 3176 10127
TIME...MOT...LOC 0040Z 230DEG 40KT 3197 10115 

HAIL...1.00IN
WIND...60MPH
 
$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:05 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 13, 6:05 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
605 PM CST Sat Mar 13 2021

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday)
Issued at 117 PM CST Sat Mar 13 2021

...Severe Storms Possible Late this Afternoon and Tonight...

Water vapor satellite imagery showed an upper level low moving
slowly eastward across the AZ/UT border, with southwest flow aloft
over West Texas. On visible satellite, mid and high clouds across
West Central Texas are gradually moving out of the area, while
low clouds are partially clearing, resulting in increasing day-
time heating, which should help increase instability potential
this afternoon. At the surface, a north-to-south oriented dry-line
stretched from the NM/TX Border south through the Big Bend
region, with dewpoints in the 20s/30s west of the dry-line and low
to mid 60s east of the dry-line. As the day goes on, the dry-line
will mix east into the Permian Basin, while a Pacific cold front
coming in from the west approaches from behind. This front will
effectively merge with the dry-line by late afternoon, and the
front will continue to push east into West Central Texas early
this evening through late tonight. The aforementioned moisture
east of the dry-line, late afternoon/evening instability, and lift
from frontal convergence and a short-wave rotating around the
low, will result in thunderstorms and showers developing late this
afternoon just west of our region and moving across our forecast
area from west to east though late tonight. All hi-res models
indicate that the storms will form in a line along the cold front
as it moves through, with some weaker storms or light showers
lingering behind the main squall line. By sunrise Sunday, any
showers/storms should be east of our forecast area.

Early this evening, the nocturnal southerly jet strengthens,
resulting in very strong 0-6 km shear of 60-75 KT, while 0-1 km
shear of 15-25 KT supports the potential for a few tornadoes as
well. Meanwhile, with continued day-time heating and dewpoints in
the low 60s, ML CAPE values look to increase to around 1000-2000
J/KG. Thus, the combination of instability and shear could result
in strong to severe storms. SPC convective outlook has most of our
forecast area in a Slight Risk, except in the western and
northwestern Big Country where there is an Enhanced Risk. Also,
the Northwest Hill Country and eastern Heartland regions are in a
Marginal Risk. Main threats are large to very large hail (largest
hail in our extreme western counties), damaging winds (with the
potential for 75+ mph wind gusts in the western and northwestern
Big Country and western Concho Valley), and a few tornadoes
(highest risk in the western counties).

Sunday, look for skies to clear with dry, gusty westerly winds
moving in. Dewpoints lowering into the 20s will likely result in
relative humidities lowering into the 15-20 percent range by late
afternoon, which could combine with the gusty winds to create
elevated to near critical fire weather conditions. Patchy blowing
dust could get blown into our region from the west during the
afternoon due to gusty west winds of 15-30 mph with gusts to 40
mph. Warm, downsloping westerly flow could result in warmer
temperatures than many models are showing, with official forecast
highs in the low 70s.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 235 PM CST Sat Mar 13 2021

Looks like quiet weather Sunday night through Monday night as
weak upper ridging will be over the area. The next weather system
will move into the area Tuesday afternoon and night. An upper
level short wave will combine with returning gulf moisture to
produce scattered showers and thunderstorms Tuesday night. Also,
much of west central Texas will be in the warm sector, east of the
dryline and south of a developing warm front Tuesday afternoon
and evening. A few strong storms are possible across the eastern
half of the area Tuesday night. For Wednesday through Saturday,
look for dry weather and breezy conditions on Wednesday and
Thursday. Also, cooler temperatures are expected.

&&

.AVIATION...
(00Z TAFS)
Issued at 604 PM CST Sat Mar 13 2021

Thunderstorms will move into the TAF sites this evening, affecting
most sites between 00Z and 06Z. Will have some TEMPO groups in the
forecasts to account for briefly MVFR conditions as the storms
move through. Could also see some large hail and damaging winds
with these storms, with the best chances for that at KABI and
KSJT. After the storms move through, conditions will improve to
VFR within a few hours, remaining VFR through tomorrow afternoon.
Will see west winds increase to 15 to 25 knots, and gusty
tomorrow by late morning, through the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 46  71  47  73 /  90   0   0   0
San Angelo 	 43  72  45  76 /  90   0   0   0
Junction 	 47  73  42  79 /  80   0   0   0
Brownwood 	 49  72  44  78 /  80   5   0   0
Sweetwater 	 44  69  48  73 /  80   0   0   0
Ozona      	 42  71  42  75 /  90   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SJH
LONG TERM....21
AVIATION...20
Hazardous weather outlook, Mar 13, 1:49 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
149 PM CST Sat Mar 13 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
149 PM CST Sat Mar 13 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop across western portions
of the forecast area late this afternoon and early evening, and
spread east across the rest of West Central Texas through late
tonight. Some of the storms may become severe, especially this
evening. Large to possibly very large hail, damaging winds, and a
few tornadoes are possible. The threat for strongest wind gusts,
potentially reaching 75 mph, will be across the western Big
Country and northwest Concho Valley. Frequent cloud to ground
lightning is also expected with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to near critical fire weather conditions possible Sunday
afternoon due to gusty west winds and low humidity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening. Please
relay any information about observed weather to the NWS while
following all local, state and CDC guidelines.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:28 PM CSTSpecial Weather StatementSJTUpton62 min
Mar 13, 6:53 PM CSTSpecial Weather StatementSJTFisher37 min
Mar 13, 7:02 PM CSTSevere Thunderstorm WarningSJTSterling36 min
Mar 13, 7:12 PM CSTSevere Thunderstorm WarningSJTFisher, Nolan63 min
Mar 13, 7:16 PM CSTSevere Thunderstorm WarningSJTCrockett19 min
Mar 13, 7:21 PM CSTSpecial Weather StatementSJTIrion54 min
Mar 13, 7:24 PM CSTSevere Thunderstorm WarningSJTCoke51 min
Mar 13, 7:44 PM CSTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green46 min
Mar 13, 7:46 PM CSTSpecial Weather StatementSJTNolan29 min
Mar 13, 8:08 PM CSTSpecial Weather StatementSJTTom Green37 min
Mar 13, 8:11 PM CSTSpecial Weather StatementSJTJones, Nolan49 min
Mar 13, 8:13 PM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 13, 8:19 PM CSTSevere Thunderstorm WarningSJTCoke, Runnels44 min
Mar 13, 8:23 PM CSTSpecial Weather StatementSJTHaskell37 min
Mar 13, 8:32 PM CSTSpecial Weather StatementSJTIrion43 min
Mar 13, 8:38 PM CSTSpecial Weather StatementSJTCallahan, Shackelford, Taylor52 min
Mar 13, 8:44 PM CSTSpecial Weather StatementSJTRunnels46 min
Mar 13, 9:01 PM CSTSpecial Weather StatementSJTSchleicher, Tom Green44 min
Mar 13, 9:12 PM CSTSpecial Weather StatementSJTColeman63 min
Mar 13, 9:27 PM CSTSpecial Weather StatementSJTSutton63 min
Mar 13, 9:29 PM CSTSpecial Weather StatementSJTThrockmorton61 min
Mar 13, 10:01 PM CSTSpecial Weather StatementSJTMenard, Schleicher59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.